Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 186, NWS St. Louis, MO

July 23, 2009Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2009, 5:56 PM CDT for Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 5:56 PM CDT (22:56 UTC)
Expired
Jul 23, 2009, 7:00 PM CDT
In force
64 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:22 PM CDTHAIL 0.7Old Monroe, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 232256
SVRLSX
ILC013-MOC113-183-240000-
/O.NEW.KLSX.SV.W.0186.090723T2256Z-090724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  EASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 700 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF DAVIS...OR 7 MILES NORTHEAST OF TROY...AND MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROY...
  WENTZVILLE...
  ST. PAUL...
  LAKE ST. LOUIS...
  MOSCOW MILLS...
  WINFIELD...
  FOLEY...
  FORISTELL...
  BATCHTOWN...
  FLINT HILL...
  OLD MONROE...
  BEECHVILLE...
  MEPPEN...
  BRUSSELS...
  DEER PLAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3912 9076 3902 9057 3900 9058 3896 9054
      3897 9048 3896 9047 3868 9096 3886 9096
      3907 9102 3915 9088
TIME...MOT...LOC 2256Z 316DEG 16KT 3906 9091

$$

MILLER
2 follow-up statements
000 
WWUS53 KLSX 232338
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT THU JUL 23 2009

MOC113-183-232346-
/O.CAN.KLSX.SV.W.0186.000000T0000Z-090724T0000Z/
ST. CHARLES MO-LINCOLN MO-
638 PM CDT THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY AND 
NORTHWEST ST. CHARLES COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTHEAST INTO ST  
CHARLES COUNTY.  A SECOND SEVERE THUNDERSTORM WARNING WAS ISSUED FOR 
ST CHARLES COUNTY...AND REMAINS IN EFFECT UNTIL 715 PM.

LAT...LON 3902 9057 3900 9058 3896 9054 3897 9049
      3896 9047 3888 9062 3888 9063 3895 9068
      3898 9068 3904 9071 3908 9070 3908 9069
TIME...MOT...LOC 2336Z 308DEG 26KT 3888 9062

$$

ILC013-240000-
/O.CON.KLSX.SV.W.0186.000000T0000Z-090724T0000Z/
CALHOUN IL-
638 PM CDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CALHOUN COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BRUSSELS...OR 6 MILES NORTHEAST OF ST. PAUL...MOVING SOUTHEAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DEER PLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3902 9057 3900 9058 3896 9054 3897 9049
      3896 9047 3888 9062 3888 9063 3895 9068
      3898 9068 3904 9071 3908 9070 3908 9069
TIME...MOT...LOC 2336Z 308DEG 26KT 3888 9062

$$

CARNEY
000 
WWUS53 KLSX 232351
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT THU JUL 23 2009

ILC013-240001-
/O.EXP.KLSX.SV.W.0186.000000T0000Z-090724T0000Z/
CALHOUN IL-
651 PM CDT THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY WILL EXPIRE AT
700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3902 9057 3900 9058 3896 9054 3897 9049
      3896 9047 3888 9062 3888 9063 3895 9068
      3898 9068 3904 9071 3908 9070 3908 9069
TIME...MOT...LOC 2351Z 308DEG 26KT 3881 9051

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU JUL 23 2009

.DISCUSSION...
/309 PM CDT THU JUL 23 2009/
TONIGHT THROUGH SATURDAY...WEAK SFC LOW NOTED OVER NRN MO AND SRN IA
THIS AFTN WITH AREA OF CONVERGENCE STRETCHING SE TOWARDS STL AND
MOISTURE POOLING IN NRN MO. WITH LOW DRIFTING SE AND 1000-2000 J/KG
OF CAPE AVAILABLE...WOULD NOT BE SURPRISED TO SEE A FEW -TSRA
DEVELOP FROM THE CU FIELD SO INCLUDED ISOLATED MENTION FOR EARLY
EVENING. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT ESPECIALLY IN
AREAS SUSCEPTIBLE TO COLD AIR DRAINAGE. SFC RIDGE SHIFTS E
OVERNIGHT WITH WINDS VEERING SW BY FRI AFTN AND INCREASING AHEAD OF
APCHG CDFNT. FRI LOOKS TO BE THE WARMEST DAY OF THE PD WITH HIGHS
REACHING THE UPPER 80S TO NEAR 90. SHORTWAVE OVER MANITOBA /PER
WATER VAPOR IMAGERY/ WILL CONTINUE DIVING SE...EVENTUALLY DRAGGING
THE AFOREMENTIONED COLD FRONT THROUGH THE REGION ON SAT WITH
THUNDERSTORMS EXPECTED ALONG/AHEAD OF FROPA. ALTHOUGH 0Z AND 12Z ECMWF/6Z
AND 12Z GFS/6Z NAM/9Z SREF ALL IN GENERAL AGREEMENT ON WHEN CDFNT
APCHGS MO/IA BORDER...DISAGREEMENTS REMAIN OVER HOW QUICKLY IT MOVES
THROUGH WITH THE SREF SUGGESTING CDFNT WILL STALL ALONG THE MO/AR
BORDER. PRECIP CHCS MAY NEED TO BE EXTENDED INTO SUN IF MODELS
CONTINUE TO SLOW DOWN FNTL MOVEMENT.

SUNDAY THROUGH THURSDAY...ECMWF AND GFS IN GOOD AGREEMENT ON LARGE
SCALE PATTERN WITH CONTINUED NW FLOW ALOFT BETWEEN WRN CONUS RIDGE
AND ERN CONUS TROF. EXPECTING COOLER CONDITIONS ON SUNDAY BEHIND
CDFNT WITH A BRIEF WARM UP ON TUE BEFORE NEXT CDFNT MOVES THROUGH
THE REGION ON TUE/WED. GUIDANCE SUGGESTS ANOTHER SHORTWAVE FOR
THU/FRI BUT HELD OFF ON ADDING POPS UNTIL PERIODICITY OF SHORTWAVE
PASSAGES IN THIS FLOW REGIME BECOMES BETTER ESTABLISHED.

KANOFSKY

&&

.AVIATION...
/1242 PM CDT THU JUL 23 2009/

FOR THE 18Z TAFS...
SHRA THIS MORNING HAVE DIMINISHED AND ASSOC CLOUD COVER MOVING EAST
OF THE STL METRO SITES. EXPECT DIURNAL CU TO DEVELOP THIS
AFTERNOON WITH SOUTH TO SWLY WINDS OF 8-12 KTS. EXPECT ISOLD
SHRA/TSTMS TO DEVELOP ACROSS CENTRAL MO THIS AFTERNOON. DON/T
EXPECTED AREAL COVERAGE TO BE ENOUGH TO WARRANT MORE THAN VCSH AND
A CB GROUP AT KCOU. OTHER ISOLD SHRA/TSTMS MAY DEVELOP OVER SE IA
AND MOVE SE INTO THE KUIN VCTY. AGAIN DON/T EXPECT COVERAGE TO BE
MUCH AND FEEL VCSH AND A CB GROUP COVER THE CHANCES...FOR NOW.
EXPECT FOG TO REDEVELOP OVER KSUS AFTER MIDNIGHT... WHICH SHOULD
DISSIPATE SHORTLY AFTER SUNRISE. AREA REMAINS IN SLYSWLY FLOW IN
ADVANCE OF NEXT TROUGH DUE IN FRIDAY NIGHT/SATURDAY MORNING.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 23, 3:16 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT THU JUL 23 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
316 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND AGAIN ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jul 23, 5:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT THU JUL 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NW SILEX              39.16N  91.10W
07/23/2009  M1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND TREE LIMBS DOWN

0525 PM     TSTM WND DMG     3 NW SILEX              39.16N  91.10W
07/23/2009                   LINCOLN            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND TREE LIMBS DOWN

&&

EVENT NUMBER LSX0900033
EVENT NUMBER LSX0900034

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:19 PM CDTSevere Thunderstorm WarningLSXLincoln41 min
Jul 23, 6:27 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.